Doctors in Northeast WI worried about increase in child opioid p - WQOW TV: Eau Claire, WI NEWS18 News, Weather, and Sports

Doctors in Northeast WI worried about increase in child opioid poisonings

Posted:

Green Bay (WBAY) --  It's becoming a problem across the country and in Northeast Wisconsin. More children are finding and swallowing potentially deadly drugs.

A new study in the Journal Pediatrics finds nationwide, the number of children admitted to hospitals for overdosing on opioids has nearly doubled since 2004, from nearly 800 overdoses in 2004 to about 1,500 in 2015.

Given the country's opioid epidemic, it may not seem that surprising, but the age of children most affected and the drug often involved does concern doctors.

And the new concern comes with kids. Very young ones.

HSHS - Eastern Wisconsin Division hospitals ran stats for us from their four hospitals, from October 2015, when they started tracking overdoses, to now.

They found 16 accidental overdoses from newborns to age 17.

All but one of them, 15, were accidental opioid poisonings in children five and younger. Most were in their Green Bay hospitals.

"The most common that we see is that kids end up stumbling on the pill bottle that's left open, or they're able to open it or pills laying on the floor," says Dr. Muhammad Syed, Pediatric Intensivist with HSHS St. Vincent Children's Hospital.

Many of those children end up in the pediatric ICU, under Dr. Syed's care.

"It's a very important topic to discuss and bring into light," says Dr. Syed, encouraging all families with medication in the house to think about the possibility of accidental overdoses.

Doctors locally don't track specific drugs involved in overdoses, but the national study highlights methadone.

It's a drug most-known for helping wean people off an opiate addiction, but it's also prescribed as a pain killer.

Dr. Syed says the pediatric community is looking closer at reducing that.

"We've been trying to decrease prescribing methadone to smaller children and using alternative form of opiates like using codeine and other non-addictive medications like Tylenol and ibuprofen for chronic conditions," he says.

Dr. Syed says the dangerous overdoses come when kids get pills meant for adults, containing a much higher dose, magnifying the effects to a small body.

"If you take it in a large quantity it can depress your breathing," he says. "The risk for methadone also increases if you're on sleep aids, like Benadryl."

It's not only breathing, but decreased blood pressure and heart complications that cause concern. If treated quickly, he doesn't usually see long-term effects.

But Dr. Syed never wants it to get to that point. He urges parents to lock up any pill bottles and immediately get rid of unused pills in a drug take back box or collection.

There is a medication take-back event at HSHS St. Mary's Hospital in Green Bay Saturday, April 28, from 10:00 a.m. to 1:00 p.m.

Many police departments also have permanent drug drop boxes available any day of the week.

Powered by Frankly